Alert archive / Virginia / Wind Advisories in 2023
Wind Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 26, 2023, 8:50 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia; Greenbrier County, West Virginia. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2023, 8:50 AM EST (13:50 UTC)
- Expired
- Jan 26, 2023, 1:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bath County, VA, Carroll County, VA, City of Galax, VA, Grayson County, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 130 kt
- 0-1 km storm-relative helicity
- -297 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WWUS71 KRNK 261350 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 850 AM EST Thu Jan 26 2023 NCZ001-002-018-VAZ015-016-261800- /O.NEW.KRNK.WI.Y.0004.230126T1350Z-230126T1800Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, and Galax 850 AM EST Thu Jan 26 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In North Carolina, Ashe, Alleghany NC and Watauga Counties. In Virginia, Grayson and Carroll Counties. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty wind will create hazardous driving conditions for high profile vehicles, including along I-77 through Fancy Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ VAZ020-WVZ508-261800- /O.NEW.KRNK.WI.Y.0004.230126T1350Z-230126T1800Z/ Bath-Western Greenbrier- Including the cities of Hot Springs, Quinwood, Duo, and Rainelle 850 AM EST Thu Jan 26 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Virginia, Bath County. In West Virginia, Western Greenbrier County. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty wind will create hazardous driving conditions for high profile vehicles, including along I-64 west of Lexington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
499 WWUS71 KRNK 261802 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 102 PM EST Thu Jan 26 2023 NCZ001-002-018-VAZ015-016-020-WVZ508-261915- /O.EXP.KRNK.WI.Y.0004.000000T0000Z-230126T1800Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Bath-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Hot Springs, Quinwood, Duo, and Rainelle 102 PM EST Thu Jan 26 2023 ...WIND ADVISORY HAS EXPIRED... West wind of 15 to 25 mph with gusts up to 40 mph are expected through the rest of the afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 26, 5:13 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 26, 5:13 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
513 AM EST Thu Jan 26 2023
.SYNOPSIS...
Low pressure over New England will move away from the region
today. In its wake expect gusty winds. A series of upper level
disturbances will pass across the Ohio Valley today and
Friday...these features expected to generate abundant cloud
cover across the mountains with an opportunity for snow showers
and flurries. East of the mountains is will be mainly dry with
little or no precipitation through Saturday. The next chance for
widespread precipitation is Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EST Thursday...
Windy...
A cold front has passed through the region, part of a big storm
system which is moving through New England. In the wake of the
front winds have increased, and this is the overall theme for
today with gusty west winds expected throughout the forecast
area...sustained speeds of 15 to 20 mph and gusts in the 25 to
35 mph range. Gusts up to 45 mph are possible at the highest
elevations...esp across the NC High Country, Grayson and VA
Highlands.
In addition to the wind, cold air is gradually advecting into
the mountains from the west. There is also quite a bit of
lingering moisture across the Ohio Valley which is getting fed
into the western slopes of the Appalachians. As such, expect
abundant cloud cover over and west of the mountains today with
scattered to numerous snow showers. Crux of any accumulating
snow is expected to occur over the WV Highlands. A winter
weather advisory is in effect for western Greenbrier where 2 to
as much as 5 inches of snow may occur between now and midnight
tonight. As you head down the spine of the Appalachians into
North Carolina, the moisture profile is shallower, but will
still promote some accumulation there as well...amounts of
1 to 3 inches not out of the question for the Grayson
Highlands...Mount Jefferson...and Beech. A dusting to an inch is
possible in Bluefield over to about Mountain Lake and for areas
near the WV/VA border, but little or no accumulation is expected
any farther east. Models show some stratocumulus drift with a
few flurries spilling over the Blue Ridge into the
foothills...but no risk for accumulation there as surface
temperatures remain above freezing through the day.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 430 AM EST Thursday...
Mainly Dry and Cold Friday through Saturday...More Rain on
Sunday...
A large area of high pressure will build across the southeast
states Friday into Saturday. Upslope snow showers in the wake of
today's weather system will taper off and end by midday Friday
with little additional accumulation expected during the time
frame of this forecast. However, a fast moving northern stream
short wave traversing the Great Lakes into PA/NY Friday night
through Saturday morning will bring a few snow showers and/or
flurries to areas mainly north of the I-64 corridor during this
time frame. This system will be starved for moisture and quite
limited in duration. Accumulating snow with this system is
expected to remain mostly well north of the northern CWA border.
Meanwhile, yet another in the seemingly endless series of
southern stream systems will be tracking east-northeast out of
the Southern Plains Saturday into the southeast on Sunday.
Precipitation from this system will begin to spread into the
area Sunday morning. As with the last several systems,
warm air aloft will once again result in mostly liquid
precipitation through the event. However, as with the last
several similar systems, temperatures will be cold enough at
the onset for some concern for freezing rain. Model temperatures
have come in a bit warmer this morning and precipitation lagging
more into midday will limit the freezing rain potential to just
isolated high elevation valley locations. At this point it
appears to be rather insignificant. The second significant point
to note about this system is the consistent forecast from all
models that a large complex of thunderstorms will develop across
the Midsouth Sunday morning and translate across the southeast
states through the day and evening Sunday. This will
increasingly limit precipitation potential further north. As a
result, QPF for this Sunday event is only expected to be around
1/4 inch or so for most of the CW#A, perhaps a bit heavier
across the southeast part of the CWA on the northern fringe of
the southeastern U.S. convection.
As has been the case most of January, the prevailing air mass is
of Pacific origin with a lack of any significant Canadian and
certainly no Arctic air, which remains firmly entrenched across
the far northern U.S. and Canada. There are no signs of this
changing through at least the end of January at this point.
Thus, temperatures are expected to remain mostly above freezing
during the time precipitation will be occurring Sunday as noted
above. High temperatures are expected to be in the 40s west and
50s east through the weekend, with low temperatures mostly in
the 20s Saturday morning and 30s Sunday morning.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Moderate Confidence in Precipitation Type.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 430 AM EST Thursday...
Active Weather Pattern Expected to Continue...
Model forecasts increasingly diverge during the long range period,
but are at least in agreement on a continued active weather
pattern with high potential for persistent cloud cover and
precipitation throughout the period. Precipitation appears to be
a certainty throughout much of this time frame. However, the
extent of cold air south of 40 degrees latitude is not. The 00Z
GFS was notably warmer than the GFS in the extended. Depending
on the southward extent and depth of the cold air, we could
potentially be dealing with an increasing threat for winter
precipitation later on next week, but as of now, and leaning
toward the NBM/GFS, mostly liquid precipitation is expected
south of 40-degrees latitude.
The southern stream remains very active while the northern stream
tends to weaken during this period. As a result, a baroclinic zone
sets up across the MidSouth/Southeast. Waves of precipitation ride
along and near this boundary Tuesday through Friday. Placement
of the heaviest rainfall and winter weather potential is very
uncertain at this point, but an initial first guess would keep
accumulating snow primarily north of I-64 and principally across
MD/northern VA with rain the primary precipitation to the south.
The heaviest rainfall/QPF appears to be focused along and south
of the I-40 corridor, but this again is likely to undergo a
number of adjustments with later forecasts.
Temperatures were adjusted down from the NBM guidance as nearly
the entire period appeared way too warm with straight NBM.
Various weights of the NBM5, NBM10, and NBM25 along with MEXMOS
were blended in to lower max/min temperatures through the period.
Stay tuned as the first part of February looks to be problematic
and could, with a strong emphasis on "could" bring winter
precipitation to the forecast area.
/Confidence Levels in Forecast Parameters/
- Low to Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Low Confidence in Precipitation Type.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
As of 500 AM EST Thursday...
Surface front has crossed the Appalachians and is now moving
east across the piedmont. In its wake, winds have increased.
Winds will be gusty areawide today, out of the west, sustained
speeds of 12-17kts and gusts within the 20 to 30 kt range.
Residual moisture will persist in the form of MVFR
Cigs over and west of the mountains, with little change
through the 24 hour valid TAF. Also expecting scattered to
numerous snow showers across the mountains with local
IFR visibility attms.
Forecast confidence = good.
EXTENDED AVIATION OUTLOOK...
Expecting a prolonged period of MVFR cigs/vsbys and snow
showers across the mountains into Friday morning. VFR
conditions are expected elsewhere.
A return to mainly VFR is forecast for Friday night through
Saturday with somewhat lighter wind.
Another low pressure system will bring rain and sub-VFR
conditions to the area on Sunday and possibly Monday.
&&
.CLIMATE...
A few notes about snowfall to date so far this winter:
Site 22-23 Snowfall 21-22 Snowfall Normal
Roanoke Trace 10.0 3.3
Lynchburg 0.1 9.0 4.7
Danville Trace 8.1 3.0
Bluefield 4.5 22.7 16.3
Blacksburg 0.1 11.1 11.1
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Winter Weather Advisory until midnight EST tonight for WVZ508.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...PM
CLIMATE...RABHazardous weather outlook, Jan 26, 5:22 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 522 AM EST Thu Jan 26 2023 NCZ003>006-019-020-VAZ032>035-043>047-058-059-271030- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 522 AM EST Thu Jan 26 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-WVZ042-043-271030- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- 522 AM EST Thu Jan 26 2023 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Snow showers may produce up to an inch of snow for elevations below 3500 feet in elevation...and up to 3 inches of snow for elevations above 3500 feet. Wind gusts of 40 mph are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. WVZ508-271030- Western Greenbrier- 522 AM EST Thu Jan 26 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory... for 2 to 5 inches of snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-271030- Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe- Eastern Greenbrier- 522 AM EST Thu Jan 26 2023 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Wind gusts of 30 to 40 mph today. A dusting of snow possible in the higher elevations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, Jan 26, 5:01 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 AM EST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW BEECH MOUNTAIN 36.21N 81.89W
01/26/2023 E2.5 INCH WATAUGA NC COUNTY OFFICIAL
2-3 INCHES OF SNOW AT BEECH MOUNTAIN.
&&
RABLocal storm report, Jan 26, 5:04 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 AM EST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 2 SW VALLE CRUCIS 36.20N 81.81W
01/26/2023 E1.5 INCH WATAUGA NC COUNTY OFFICIAL
1-2 INCHES OF SNOW IN THE MATNEY AREA,
INCLUDING NC HIGHWAY 194 GOING TOWARD BANNER
ELK.
&&
RABLocal storm report, Jan 26, 5:05 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW BLOWING ROCK 36.13N 81.67W
01/26/2023 E0.3 INCH WATAUGA NC COUNTY OFFICIAL
ROADS IN THE BLOWING ROCK AREA ARE SNOW
COVERED.
&&
RABNearby
Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Wind Advisories in West Virginia, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.